Arizona, 2018

Flash Flooding in Arizona, September 1 to 2, 2018

September 1 to 2, 2018 · NWS TWC · 2 events in 2 counties and zones

Scattered thunderstorms moved slowly southeast across portions of southeast Arizona from late morning on the 1st through the morning of the 2nd. Pockets of heavy rain totaling between 1 and 4 inches occurred in northeast Pinal County, southwest Graham County and Cochise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved slowly southeast across portions of southeast Arizona from late morning on the 1st through the morning of the 2nd. Pockets of heavy rain totaling between 1 and 4 inches occurred in northeast Pinal County, southwest Graham County and Cochise County. Flash flooding was observed over the Frye Fire burn scar on Mount Graham and on Interstate 10 near Bowie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 1, 9:35 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 1, 9:35 AM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
935 AM MST Sat Sep 1 2018

.SYNOPSIS...Expect isolated to scattered showers and thunderstorms
especially from Tucson eastward through Labor Day. Daytime
temperatures will generally be a few degrees below normal. A gradual
drying trend will then occur later next week, with the bulk of
thunderstorms mainly east of Tucson.

&&

.DISCUSSION...There has been quite a bit of thunderstorm activity
across east-central and Northeast Arizona over the past 6 hours as
a few vorticity lobes track thru the the southern periphery of an
upper trough positioned over Nevada/Utah. The favorable dynamics
with this upper feature this morning are currently N and NE of our
CWA in NE AZ and WRN NM. However, as the upper trough begins
to sag south, it will result in another upper diffluent field
establishing itself across the eastern portions of the forecast area
this afternoon into Sunday. The 01/12Z KTWC upper air sounding
indicated ample moisture still present in the lower-to-middle
layers of the atmosphere with a PWAT value of 1.40 inches. It also
indicated the warm air layer aloft last evening has eroded away,
allowing for a more favorable environment for sustained convection.

The majority of the Hi-Res models are in agreement with convection
firing up from Tucson east this afternoon. Given the developing
diffluent field aloft, I am leaning more toward the 01/12Z UofA
WRFNAM solution which maintains convection overnight, especially
along the AZ and New Mexico border. This is also reflected to a
lesser extent by the 01/12Z HRRR and 01/12Z HREF ARW models. Given
the moist airmass in effect, we will likely have to pay attention to
rainfall amounts along the AZ/NM border resulting in minor small
stream flooding issues(FLS) through Sunday.

Otherwise...the mean upper trough remains over SE AZ Monday and
slowly nudges to the east by the middle of next week as the upper
ridge in the Eastern Pacific shifts NE into California. Although
this would keep the WRN portions of the forecast area dry this week,
enough instability will exist to the east of Tucson...especially if
this trough phases up with an inverted trough west moving along the
southern periphery of the upper high moving into the Great Basin
next weekend.

&&

.AVIATION...Valid through 02/18Z. Scattered -TSRA/-SHRA KTUS
vicinity eastward into Sunday. Isolated -TSRA/-SHRA may also occur
west of KTUS this afternoon. SCT-BKN clouds 8k-12k ft AGL
areawide, with clearing west of Tucson late tonight. Surface wind
variable in direction mainly less than 12 kts, though brief gusts to
40 kts near TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms east of Tucson with lesser
coverage and precipitation chances west of Tucson through Labor Day.
A gradual drying trend will evolve to isolated thunderstorms mostly
east of Tucson by the middle of the upcoming week. Expect terrain
driven 20-foot winds at less than 15 mph, except brief strong gusts
near thunderstorms.

&&

.PREV DISCUSSION...A cluster of thunderstorms managed to develop
after midnight near the San Carlos Reservoir, and were tracking
eastward through the Upper Gila River Valley at this time. Latest
HRRR solution picked up on this area of rainfall and showed an area
of further development along the Rim into the White Mountains
through daybreak. Thereafter, the HRRR showed some scattered showers
and thunderstorms developing across southeast Arizona from near
Tucson and east through southeast of there after 18Z today. Both the
ECMWF and GFS models continued to suggest a noticeable upswing in
thunderstorms today and more so Sunday into early Monday as the tail
end of a system swings through the state. Along with the increase in
rain chances, daytime temperatures will drop a few degrees on today
and level off next week with readings near normal. Drier conditions
will return by Tuesday, with most of the thunderstorm activity
remaining confined to far eastern Arizona and the mountains.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 10:30 AM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1030 AM MST SAT SEP 1 2018

AZZ509-511-011815-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
1030 AM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
1115 AM MST...

At 1029 AM MST, Doppler radar was tracking a strong thunderstorm
over the Pineleno Mountains or 15 miles southwest of Safford, moving
east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Mount Graham and Frye
Mesa Dam.

LAT...LON 3257 10990 3278 11004 3300 10982 3278 10961
TIME...MOT...LOC 1729Z 265DEG 4KT 3274 10995
Special weather statement, Sep 1, 12:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST SAT SEP 1 2018

AZZ504-012000-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1232 PM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
100 PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over
Tucson. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tucson, Drexel-Alvernon, Flowing Wells, Tanque Verde, South Tucson,
Catalina Foothills, Sabino Canyon and Davis-Monthan Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3216 11100 3229 11099 3234 11080 3214 11081
TIME...MOT...LOC 1931Z 272DEG 4KT 3221 11093
Special weather statement, Sep 1, 2:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST SAT SEP 1 2018

AZZ507>509-511-012145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
200 PM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 245 PM MST...

At 200 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Willcox, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of south central
Graham and north central Cochise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 11013 3241 11018 3249 10991 3223 10986
TIME...MOT...LOC 2100Z 260DEG 6KT 3234 11009

ECC

The radar

The Tucson radar (KEMX), 117 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Graham

When
September 1, 2:00 PM MST to 3:00 PM MST
Where
Graham County, 8.8 mi NNE of Ft Grant to 5.79 mi W of Cactus Flat
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
32.742, -109.886

Thunderstorms produced 1 to 2 inches of rain over the Frye Fire burn scar early in the afternoon. This caused flash flooding along the creeks on east side of the burn scar.

Flash Flood, Cochise

When
September 2, 6:30 AM MST to 8:00 AM MST
Where
Cochise County, 2.27 mi E of Bowie to 3.07 mi E of Bowie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.321, -109.441

Thunderstorms produced periods of heavy rain totaling 2 to 3 inches during the early morning hours. Interstate 10 near Bowie was closed in both directions due to flash flooding. Several swift water rescues were performed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785943, 785976.